NAPLEX Question of the Week: Syndromes

Time to use our brains this week to assess our question of the week involving a potentially lethal syndrome.
NAPLEX Question of the Week: Syndromes

A 25 year old male with past medical history significant for generalized anxiety disorder, schizophrenia, GERD, and insomnia presents to the ED after being found by his parents with concerning symptoms. He currently takes zolpidem 10mg HS, aripiprazole 30mg daily, omeprazole 20mg HS, buspirone 15mg BID, and acetaminophen 1g TID PRN. His vitals are the following: Temperature: 103.5 F; Respiratory rate 22, Blood pressure 178/100 mm Hg with significant variability among readings; and heart rate of 130 beats per minute. He has significant perspiration and sweating and significant "lead pipe" muscle rigidity. Which of the following syndromes/diseases is most likely?

A. Serotonin Syndrome

B. Malignant Hyperthermia

C. Tardive Dyskinesia

D. Neuroleptic Malignant Syndrome

Answer with rationale:

The correct answer is D. The patient is receiving aripiprazole (Ability) which is a neuroleptic often used in the management of schizophrenia. The symptoms are consistent with neuroleptic malignant syndrome (NMS), a rare but potentially fatal complication of neuroleptic therapy. While Tardive dyskinesia (answer C) can happen with atypical antipsychotics, it is more common with typical antipsychotics like haloperidol and none of these symptoms are consistent with tardive dyskinesia which is characterized primarily by involuntary movements of the jaw, lips, and tongue. While there are overlapping symptoms between serotonin syndrome and NMS, the significant muscle rigidity as opposed to myoclonus or hyperreflexia is more suggestive of NMS. In addition, there is not a primary serotonergic agent being taken by the patient. Malignant hyperthermia is typically associated with inhaled anesthetic gases or depolarizing neuromuscular blockers. 

Shout out to the University of Georgia and MUSC College of Pharmacy schools for their fantastic students participating in live virtual reviews this week. Good luck to everyone as you take the exam very , very soon!

Dr. B